MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
Related mfr # 2916596-2023-07388.It was reported that the patient passed away due to a fall.The patient also had red heart alarms.Death was considered related to the heartmate ii system controller.
 
Additional Manufacturer Narrative
D4: missing controller serial number.This was requested but not provided.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of red heart alarms was confirmed via log file analysis.A log file was downloaded for review.Prior to a clock reset in the log file, the data spanned approximately 11 days (day 541 hour 18 minute 22 ¿ day 551 hour 19 minute 38 per timestamp).On day 551 hour 3 minute 6, a power source exchange was captured; however, due to the controller software, the external power source was unable to be conclusively determined.From the power source exchange until day 551 hour 19 minute 38, the bus voltage slowly decreased.As the bus voltage reached 13.6v, a low battery advisory activated, causing a yellow battery warning light.Within the same minute, the alarms transitioned into low battery hazard alarms and a red battery warning light.At an unknown time, the system lost external power and the pump stopped.Of note, if the system controller does not receive power, a continuous audio tone activates, but no warning lights.Red heart alarms were triggered once the system reconnected to power during the ongoing pump stop.The pump regained speeds above the low speed limit shortly after restarting, resolving the alarms.Until the end of the log file, the pump was restarted 3 times due to the system intermittently losing external power, consistent with both power cables being disconnected.The heartmate ii system controller, us, ep (s/n: (b)(6)) was returned for analysis.The system controller underwent functional testing and passed without issue.The controller was connected to a mock loop and was able to operate a pump without issue for extended operation.Red heart alarms were not reproduced throughout testing.Per the provided information, the patient fell, and red heart alarms were active.It was unknown if the fall was mechanical or induced by left ventricular assist device (lvad) therapy.A root cause for the reported event was unable to be conclusively determined through this analysis.The heartmate ii lvas instructions for use, rev.D, section 12.4 entitled ¿alarms screen¿ and heartmate ii lvas patient handbook, rev.D, section entitled ¿display module¿ describe all system alarms and the steps suggested to resolve each of them, including those associated with red heart alarm conditions.Heartmate ii patient handbook, rev.D, section entitled ¿important warnings¿ explains that at least one system controller power lead must be connected to a power source at all times.If both power leads are disconnected at the same time, your pump will stop.The heartmate ii lvas instructions for use, rev.D, section 14.2, entitled ¿initializing the system controller¿, states that this battery module enables the system controller alarm to sound if the system controller loses power while connected to a patient.It is also noted that the battery module does not provide backup power to the pump.The heartmate ii lvas patient handbook, rev.D, section entitled ¿heartmate batteries¿ states that one pair of new heartmate 14 volt li-ion batteries will provide six to ten hours of support.The patient handbook, rev.D, also cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Section g1: updated information.Section d1: corrected.Section d4, catalog number: corrected.Section d4, primary udi number: corrected.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18040731
Report Number2916596-2023-07444
Device Sequence Number17999018
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630(17)220312
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/12/2022
Device Model Number103696
Device Catalogue Number103696
Device Lot Number6898585
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer01/24/2024
03/18/2024
05/13/2024
Initial Report FDA Received Date10/31/2023
Supplement Report FDA Received Date01/30/2024
04/09/2024
05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexFemale
Patient Weight62 KG